Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 23, NWS Austin/San Antonio, TX

April 9, 200817 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 9, 2008, 6:12 AM CDT for 17 counties in Texas. It took effect at Apr 10, 2008, 9:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 6:12 AM CDT (11:12 UTC)
In effect from
Apr 10, 2008, 9:00 AM CDT
Expired
Apr 10, 2008, 6:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 90 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 091112
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 AM CDT WED APR 9 2008

...A RED FLAG WARNING IS IN EFFECT THURSDAY FROM 9 AM UNTIL 6 PM FOR
THE HILL COUNTRY..EDWARDS PLATEAU AND THE RIO GRANDE PLAINS...

.DRY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA THURSDAY BEHIND A
DRY LINE AND COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 25
PERCENT IN THE MID TO LATE MORNING AS WEST AND NORTHWEST WINDS
INCREASE TO 20 TO 30 MPH. THE DRY GUSTY WINDS WILL MAKE FOR
DANGEROUS FIRE BEHAVIOR.

TXZ171-183>186-188-202-203-217-218-228-092100-
/O.UPG.KEWX.FW.A.0008.080410T1700Z-080410T2300Z/
/O.NEW.KEWX.FW.W.0023.080410T1400Z-080410T2300Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-GILLESPIE-KINNEY-UVALDE-
MAVERICK-ZAVALA-DIMMIT-
612 AM CDT WED APR 9 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CDT
THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA THURSDAY BEHIND A
DRY LINE AND COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 25
PERCENT IN THE MID TO LATE MORNING AS WEST AND NORTHWEST WINDS
INCREASE TO 20 TO 30 MPH. THE DRY GUSTY WINDS WILL RESULT IN
DANGEROUS FIRE BEHAVIOR.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ172-187-189-190-204-219-092100-
/O.NEW.KEWX.FW.W.0023.080410T1400Z-080410T2300Z/
BURNET-BANDERA-KENDALL-BLANCO-MEDINA-FRIO-
612 AM CDT WED APR 9 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CDT
THURSDAY. 

DRY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA THURSDAY BEHIND A
DRY LINE AND COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 25
PERCENT IN THE MID TO LATE MORNING AS WEST AND NORTHWEST WINDS
INCREASE TO 20 TO 30 MPH. THE DRY GUSTY WINDS WILL RESULT IN
DANGEROUS FIRE BEHAVIOR.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
2 follow-up statements
000 
WWUS84 KEWX 092010
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CDT WED APR 9 2008

...A RED FLAG WARNING IS IN EFFECT THURSDAY FROM 9 AM UNTIL 6 PM
FOR THE HILL COUNTRY..EDWARDS PLATEAU AND THE RIO GRANDE PLAINS...

.DRY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA THURSDAY BEHIND
A DRY LINE AND COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW
25 PERCENT IN THE MID TO LATE MORNING AS WEST AND NORTHWEST WINDS
INCREASE TO 20 TO 30 MPH. THE DRY GUSTY WINDS WILL MAKE FOR
DANGEROUS FIRE BEHAVIOR.

TXZ171-172-183>190-202>204-217>219-228-101000-
/O.CON.KEWX.FW.W.0023.080410T1400Z-080410T2300Z/
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
310 PM CDT WED APR 9 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CDT
THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CDT
THURSDAY. 

DRY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA THURSDAY BEHIND A
DRY LINE AND COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW
25 PERCENT IN THE MID TO LATE MORNING AS WEST AND NORTHWEST WINDS
INCREASE TO 20 TO 30 MPH. THE DRY GUSTY WINDS WILL RESULT IN
DANGEROUS FIRE BEHAVIOR.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 101019
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CDT THU APR 10 2008

...A RED FLAG WARNING IS IN EFFECT FROM 9 AM UNTIL 6 PM FOR THE
HILL COUNTRY...EDWARDS PLATEAU AND THE RIO GRANDE PLAINS...

.STRONG WEST TO SOUTHWEST 20-FOOT WINDS OF 15 TO 25 MPH WILL
DEVELOP ACROSS WESTERN PARTS OF SOUTH CENTRAL TEXAS LATE THIS
MORNING. THESE WARMING WEST WINDS WILL RESULT IN VERY LOW RELATIVE
HUMIDITY VALUES IN THE 5 TO 10 PERCENT RANGE OVER PARTS OF SOUTH
CENTRAL TEXAS ALONG THE RIO GRANDE. HIGHER MINIMUM RH VALUES IN
THE TEENS AND LOWER 20S ARE EXPECTED OVER MUCH OF THE HILL COUNTRY
AND THE SAN ANTONIO METRO AREA. THE WINDS ARE EXPECTED TO DIMINISH
BY 6 PM.

TXZ171-172-183>190-202>204-217>219-228-102300-
/O.CON.KEWX.FW.W.0023.080410T1400Z-080410T2300Z/
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
519 AM CDT THU APR 10 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CDT THIS AFTERNOON FOR WINDY AND DRY CONDITIONS...

EXPECT WESTERLY 20-FOOT WINDS OF 15 TO 25 MPH TO DEVELOP OVER THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS BY LATE THIS
MORNING...AND INTO THE EASTERN HILL COUNTRY BY NOON. RELATIVE
HUMIDITIES WILL DROP QUICKLY WITH THE INCREASE IN WEST
WINDS...REACHING THE SINGLE DIGITS AS EARLY AS 11 AM FOR AREAS
AROUND DEL RIO. MINIMUM RH VALUES OVER THE HILL COUNTRY WILL BE
MAINLY IN THE TEENS AND LOWER 20S. WINDS WILL DECREASE EARLY THIS
EVENING...BUT DRY AIR WILL REMAIN IN PLACE THROUGH THE WEEKEND.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. AVOID
ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 9, 4:11 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 9, 4:11 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
411 AM CDT WED APR 9 2008

.DISCUSSION...
ACTIVE WEATHER PATTERN ACROSS TX FOR THE NEXT 24-36 HOURS AS
VIGOROUS UPPER TROUGH DIGS SEWD ACROSS THE GREAT BASIN TODAY AND
INTO THE 4-CORNERS REGION TONIGHT. THE APPROACHING TROUGH WAS
RESULTING A STRONG DEEP S-SELY LOW LEVEL INFLOW OF GULF AIR ACROSS
S TX THIS MORNING. A WEAK INVERTED FRONTAL BOUNDARY WAS LOCATED
ACROSS CENTRAL TX JUST NORTH OF THE CWA THIS MORNING AND THIS
BOUNDARY WILL GET PUSHED BACK NORTHWARD TODAY. EXPECT MAINLY ISOLATED
TO WIDELY SCATTERED SHOWERS/DRIZZLE THIS MORNING AS ATMOSPHERE IS
VERY CAPPED...THEN BETTER CHANCES FOR DEEP CONVECTION THIS AFTERNOON
AS AIRMASS DESTABILIZES WITH HEATING AND S/W DISTURBANCES TRACK ACROSS
THE AREA FROM MEXICO AHEAD OF THE MAIN UPPER TROF. BEST CHANCES FOR
STRONG/SEVERE CONVECTION WILL BE LATE TONIGHT ACROSS THE NRN CWA AS THE
S/W TROUGH KICKS OUT OF NEW MEXICO INTO W TX. THE ASSOCIATED DRY
LINE/COLD FRONT WILL PUNCH EASTWARD INTO THE WESTERN CWA EARLY THURSDAY
MORNING AND ACROSS THE CWA THURSDAY. WILL CONTINUE TO MENTION THE
POSSIBILITY OF SEVERE STORMS ACROSS THE HILL COUNTRY AND NE/CENTRAL
CWA FOR LATE THIS AFTERNOON THRU TONIGHT...AND EARLY THURSDAY EAST.
VERY DRY WINDY CONDITIONS WILL PREVAIL BEHIND THE COLD FRONT THURSDAY
AND A WIND ADVISORY WILL LIKELY BE REQUIRED...ESPECIALLY ACROSS
THE NRN CWA WHERE STRONG WESTERLY WINDS WILL MIX TO THE SURFACE.
TEMPERATURES THURSDAY WILL SOAR IN THE DRIER AIR WITH HIGHS INTO
THE 90S WEST AND 80S TO NEAR 90 ACROSS THE EAST.

THE REMAINDER OF THE FORECAST PACKAGE FOR FRIDAY THROUGH TUESDAY LOOKS
TO BE A BENIGN NW FLOW PATTERN WITH A RIDGE JUST TO THE WEST.
THEREFORE DRY WITH COOL NIGHTS AND MILD DAYS THIS WEEKEND...WITH A
SLOW WARMING TREND FOR EARLY NEXT WEEK. DOES NOT APPEAR GULF
MOISTURE WILL RETURN UNTIL MID WEEK AS THE UPPER FLOW BECOMES MORE
WESTERLY AND THE SLY GULF BREEZES RESUME.

.FIRE WEATHER...
THE FIRE WEATHER WATCH WILL BE UPGRADED TO A RED FLAG WARNING AND
EXPANDED SLIGHTLY EAST BY A TIER OF COUNTIES AS WINDS AND HUMIDITIES
WILL EASILY EXCEED CRITERIA. CONDITIONS COULD BRIEFLY APPROACH/MEET
RED FLAG CONDITIONS THURSDAY AFTERNOON EAST OF I35 OVER THE
EASTERN CWA... HOWEVER VEGETATION HAS GREENED UP ALONG WITH THE
BETTER CHANCES OF WETTING RAINS WEDNESDAY NIGHT. VERY LOW
HUMIDITIES INTO THE TEENS AND 20S EXPECTED AGAIN FRIDAY...HOWEVER
NLY WINDS SHOULD REMAIN MOSTLY BELOW 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              83  69  86  55  83 /  40  40  30  -    0
AUSTIN BERGSTROM INTL AIRPORT  82  69  85  50  82 /  40  40  30  -    0
DEL RIO INTL AIRPORT           91  66  96  56  91 /  20  20  -    0   0
SAN ANTONIO INTL AIRPORT       83  69  89  54  87 /  30  30  20  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 6 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...DIMMIT...EDWARDS...FRIO...
GILLESPIE...KENDALL...KERR...KINNEY...LLANO...MAVERICK...MEDINA...
REAL...UVALDE...VAL VERDE...ZAVALA.

&&

01/18
Hazardous weather outlook, Apr 9, 6:04 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 AM CDT WED APR 9 2008

TXZ171>173-183>194-202>209-217>225-228-101115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
604 AM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF SOUTH
CENTRAL TEXAS THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK
AREA IS GENERALLY NORTH OF A DEL RIO TO PEARSALL TO HALLETTSVILLE
LINE. THE PRIMARY SEVERE THREATS WILL BE FOR LARGE HAIL AND
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY EAST OF A
GEORGETOWN TO CUERO LINE THURSDAY MORNING.

A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES IS
IN EFFECT FOR THE WESTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:51 PM CDTSevere Thunderstorm WarningEWXLlano24 min
Apr 9, 3:01 PM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more19 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.